Bad Side Effects from Chemo

Hi Ya'll, My dad just turned 89 and started his Chemo treatment of Carboplatin & Alimta in January, every 3 weeks, for NSCLC. He just had his 3rd treatment this past Monday; the Dr. did lower this dose because of the side effects. He was pretty much out of commission yesterday, but did get out of bed to sleep in the chair. Today he is down in bed with nausea, exhaustion and dizziness, and has already taken a spill. He eats, little bits here and there and Mom is trying to keep him hydrated and eating. Just looking for some suggestions to help him. Just as a side note, we lost my brother to Thyroid cancer (ATC) 4 years ago. Appreciate any input.

5 Replies

oldestnewest
  • My husband had Carboplatin and Taxol it put him down too for a week afterwards then he would feel better for a day and it would be time to go again. He did radiation every single day for 6 weeks and that drained him as well. He wouldn't eat either I got him to drink pretty good though. He is 62 so I am sure your dad at his age may take a little while bouncing back. Keep me updated. We see the doctor this Tuesday and see what the next step is since his treatments did not work.

  • Good morning Janice. Welcome to the Community here. It is so nice you have joined us. My name is Kathie. I have been a member for some time now. I have small cell lung cancer and I'm on my 3rd treatment for it. Had chemotherapy the first two times with results that were not very good. The side effects were awful. The chemo kicked my butt and I still am feeling the effects of it. My oncologist decided to put me on immunotherapy called Keytruda. I started treatment on 11-11-2017. When I saw my doctor a few weeks ago, she had good news for me. The Keytruda is working great as the cancer is starting to disappear. I am so elated and grateful. This is my second cancer. I had DCIS breast cancer and had a double mastectomy in January 2014. No relation between the two cancers. Side effects of the Keytruda are almost nothing. Some nausea seems to be all and a few bad headaches. I will stay in touch. Say hello to your dad and I will keep him in my prayers. Love and hugs Kathie.

  • Contact the on call oncologist. He likely needs stronger anti nausea medications than he has already been given and there are several options. My experience was that my dr would prefer to hear from me at midnight Saturday than to wait for the morning.

  • Welcome, dougledog. I am sorry to hear about your Father, and very sad to hear about your brother. Your family has weathered a lot.

    Please keep talking with this wonderful group of people and definitely follow Denzie's advice!

    You might want to check out our website, freetobreathe.org to see what kinds of resources we offer - knowledge is power, and all of our resources are free. For example, your Dad might find the Patient Information Kit helpful.

    Feel free to call me toll free at 844.835.4325 if you have questions, or email me a pbezruki@freetobreathe.org.

    Hugs.

  • Carboplatin kicks your butt. It makes you feel so bad,it is a real challenge.

You may also like...